Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 344, NWS Jackson, MS

August 18, 2022Jefferson Davis County, Lawrence County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2022, 5:20 AM CDT for Jefferson Davis County, Lawrence County, Marion County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2022, 5:20 AM CDT (10:20 UTC)
Expired
Aug 18, 2022, 6:00 AM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson Davis County, MS, Lawrence County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:07 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 3:07 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
307 AM CDT Thu Aug 18 2022

.DISCUSSION...

Today and Tonight:

A noticeably cooler.. or perhaps we should say less hot, it is still
August after all.. and damper pattern is settling in for the short
term. This is being driven by a large upper trough that will be
occupying the eastern third of the CONUS. Our area will reside near
the base of this trough axis and as the flow will be predominately
west/east to northwest/southeast, this will allow the frontal
boundary that has drifted to near the highway 84 corridor to hang
around a while longer. The front will continue to separate the very
warm and humid air from the somewhat less warm and humid air as well
as act to create a zone of lower level convergence. This will mean
that while the area as a whole will have rain and storm chances
through tonight, the best chances for an isolated strong to
marginally severe storm will be in the south. For this reason, a
Marginal Risk area (1/5) for severe weather will continue to be
advertised in that area. The primary threat with this activity will
be some risk for damaging wind gusts, perhaps as high as 60 mph.
Frequent lightning and locally heavy rain can also be expected as
precipitation processes are expected to be efficient and storm
motions may be slow with some degree of training from west to east
along the surface boundary.

Temperatures today will be a bit below the climate normals, highs
will top out in the 80s F across the forecast area. Tonight, ran
chances diminish a bit but isolated to scattered showers and storms
will likely linger into the evening. The best chances for overnight
showers and storms will be south of I-20. Lows fall into the lower
70s south to upper 60s north under partly to mostly cloudy skies.
/86/

Tomorrow through Thursday:

A perturbed synoptic pattern will keep an active stretch of weather
across the region through much of the forecast period. A broad mean
longwave trough will dominate the eastern half of the CONUS with
multiple embedded vorticity maximums and shortwave troughs swinging
through the Mississippi Valley. Furthermore, at the surface, a west
to east oriented frontal boundary will be draped across the area and
is progged to waffle north/south in response to the aforementioned
waves. Low-level southerly flow off the Gulf of Mexico on the
western flank of a sub-tropical Bermuda ridge will keep a very moist
airmass in place south of the waffling frontal boundary. Waves
rounding the base of the mean longwave trough in concert with the
frontal boundary will help kickoff scattered to numerous showers and
thunderstorms each day. Persistent boundary parallel westerly flow
aloft will also promote periods of training convection within a
seasonably moist environment. As such, isolated flash flooding
cannot be ruled out, but confidence in when/where any focused
flooding threat may materialize is too low to warrant mention in the
HWO/graphics at this time. While a few water loaded microbursts
cannot be ruled out, near moist adiabatic lapse rates and a lack of
substantial downdraft CAPE will limit any severe weather threat.
Cloud cover and coverage of daily showers and thunderstorms will
keep temperatures in check with afternoon highs ranging from the low
to upper 80s. Some locations that see an early start to convection
and/or persistent cloud cover may maintain temperatures in the 70s.
Overnight lows will remain mild, however, in the low 70s with a few
upper 60s possible from rain cooled air. /TW/

&&

.AVIATION...

06Z TAF discussion:

For southern sites, patchy fog will combine to occasionally
reduce VSBY to MVFR/IFR from 09z through 12z. Low stratus may
result in MVFR/IFR CIGS through around 18z across the area.
Scattered showers through the period will maximize in coverage and
intensity during the afternoon and early evening, particularly
for southern sites. Winds will generally be light and northerly
but gusty winds and reduced flight categories are possible in the
vicinity of thunderstorms. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       84  70  85  70 /  71  40  52  31
Meridian      86  70  85  70 /  68  36  57  36
Vicksburg     84  70  87  71 /  66  35  30  20
Hattiesburg   87  72  85  72 /  87  51  71  34
Natchez       84  71  85  71 /  88  50  47  27
Greenville    84  68  88  70 /  27  12  11   7
Greenwood     86  68  89  69 /  26  14  18  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/LP
Hazardous weather outlook, Aug 18, 3:53 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
353 AM CDT Thu Aug 18 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-190900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-
353 AM CDT Thu Aug 18 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ072>074-190900-
Marion-Lamar-Forrest-
353 AM CDT Thu Aug 18 2022

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated strong to severe thunderstorms are possible into
this evening. Some thunderstorms could produce damaging wind gusts
to 60 mph.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

86

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 18, 3:15 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
315 AM CDT Thu Aug 18 2022

MSZ061-062-180900-
Lincoln MS-Franklin MS-
315 AM CDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of northwestern Lincoln
and northeastern Franklin Counties through 400 AM CDT...

At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of Lincoln and Franklin Counties , moving south
at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Vaughn around 345 AM CDT.
  Mccall Creek around 355 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3148 9076 3161 9079 3161 9074 3167 9074
      3170 9073 3170 9056 3156 9053
TIME...MOT...LOC 0814Z 339DEG 12KT 3164 9071

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TW
Special weather statement, Aug 18, 4:48 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
448 AM CDT Thu Aug 18 2022

MSZ062>064-181030-
Lawrence MS-Jefferson Davis MS-Lincoln MS-
448 AM CDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of eastern Lincoln,
Lawrence and southwestern Jefferson Davis Counties through 530 AM
CDT...

At 447 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sontag, or 14 miles east of Brookhaven, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Monticello around 505 AM CDT.
  Robinwood and Arm around 515 AM CDT.
  Topeka around 520 AM CDT.
  Tilton and Jayess around 525 AM CDT.

Other locations impacted by this storm include Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 9011 3135 9027 3167 9039 3175 9006
      3143 8983 3139 8994 3140 9004 3135 9004
      3133 9008
TIME...MOT...LOC 0947Z 340DEG 24KT 3163 9020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

86

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:15 AM CDTSpecial Weather StatementJANLincoln45 min
Aug 18, 4:48 AM CDTSpecial Weather StatementJANLawrence42 min
Aug 18, 5:41 AM CDTSpecial Weather StatementJANMarion49 min
Aug 18, 5:53 AM CDTFlash Flood WarningJANAdams, Franklin, Jefferson3 hr
Aug 18, 6:12 AM CDTSpecial Weather StatementJANLamar33 min
Aug 18, 5:08 AM CDTFlash Flood WarningJANCatahoula, Franklin, Tensas3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.